Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 240, NWS Dodge City, KS

August 18, 1997Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 1997, 9:34 PM CDT for Kearny County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 1997, 9:34 PM CDT (02:34 UTC)
Expired
Aug 18, 1997, 10:20 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 9:40 PM CDTHail 0.88Lakin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 190235 RRA
SVRDDC
KSC093-190320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
934 PM CDT MON AUG 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  KEARNY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1020 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF CENTRAL KEARNY COUNTY

* AT 932 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES NORTHWEST OF LAKIN MOVING SOUTH AT 20 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

BURKE/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:34 PM CDT, 6 hours earlier.

Area forecast discussion, Aug 18, 3:34 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT MON AUG 18 1997

FCST PRBLM THIS AFTN IS CHCS FOR TSTMS TNGT AND TEMPS.

SAT LOOPS SHOW VORT MAX OVER ERN COLO MOVING EAST ATTM. DRY PUNCH OF
AIR AT MID LVLS HAS MOVED INTO MOST OF CWA FROM WEST.  IN LOWER
LVLS..FNTL BNDRY CONTS FROM NRN OKLA INTO ERN COLO.  PROFILERS STILL
SHOWING SOME OVERUNNING OF MOIST AIR FROM SRN PLNS OVER FNTL BNDRY.

SCT CNVTN FIRING ALONG COLO BORDER WHERE BEST LOW LVL CONVRGNC IS.
THIS AREA SHOULD WORK ITS WAY EAST THS EVE AND OUT OF THE AREA LATER
TNGT.  WILL GO WITH CHC POPS OVER ALL THE AREA WITH BEST CHCS OVER
NORTH AND EAST PORTIONS OF AREA.

DONT EXPECT MUCH DROP IN TEMPS TNGT FOR MOST AREAS AS MOIST AIRMASS
REMAINS IN PLACE.  ONLY EXCEPTION WILL BE THE WEST WHERE WINDS
SHOULD SWITCH AROUND TO S-SW LATER AS BNDRY MOVES EAST...ALLOWING
SOMEWHAT DRIER AIR INTO AREA.  WILL ALSO MENTION SOME AREAS OF FOG.

AS BNDRY CONTS TO SHIFT EAST ON TUE SHOULD SEE LOW CLDS BURN OFF
FAIRLY RAPIDLY WITH TEMPS CLIMBING TO A POINT BETWEEN FAN AND FWC
GUIDANCE.

SHOULD SEE A SLIGHT CHC FOR TSTMS AGAIN TUE AFTN/EVE ALONG AND EAST
OF SFC TROF WHICH APPEARS WILL BE SOMEWHERE JUST EAST OF WKY/DDC.

AVN MODEL HINTING AT A COOL FRONT PUSHING SOUTH ACROSS WRN KS ON TUE
NIGHT.  DUE TO TIMING AND LACK OF UPPER LVL DYNAMICS OVER CWA WILL
NOT MENTION ANY CHC FOR TSTMS ATTM.

.DDC...NONE

DDC 066/091 066/090 061 4-1
GCK 063/092 064/089 059 400
HYS 065/088 066/088 059 522
EHA 062/091 063/089 059 300
LBL 066/090 065/089 060 400
P28 070/093 072/091 064 522

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:30 PM CDTTornado WarningDDCMeade, Seward45 min
Aug 18, 9:23 PM CDTTornado WarningDDCBarber32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.